Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 16, 2017, 3:52 AM MDT for 17 counties in Montana. It took effect at Aug 16, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2017, 3:52 AM MDT (09:52 UTC)
- In effect from
- Aug 16, 2017, 12:00 PM MDT
- Expired
- Aug 16, 2017, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 33 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3217 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WWUS85 KTFX 160952
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
352 AM MDT Wed Aug 16 2017
MTZ113-115-162200-
/O.NEW.KTFX.FW.W.0012.170816T1800Z-170817T0300Z/
/O.NEW.KTFX.FW.A.0010.170817T1800Z-170818T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
352 AM MDT Wed Aug 16 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RH AND GUSTY WINDS FOR FIRE WEATHER ZONES 113 AND
115...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR STRONG GUSTY WINDS AND LOW RH FOR FIRE WEATHER
ZONES 113 AND 115...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. A Fire Weather Watch has also been issued. This Fire
Weather Watch is in effect from Thursday afternoon through Thursday
evening.
* IMPACTS: Low Humidities and Gusty Winds in the afternoon and
early evening will create erratic fire behavior and an increased
risk of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 113 and 115.
* COUNTIES AFFECTED:
In Central Montana, Fergus.
In North Central Montana, Blaine, Chouteau, Hill, Phillips.
* WIND: West to Southwest wind 5 to 10 mph with gusts up to 20 mph
this afternoon and early evening. Northwest winds 15 to 20 mph
with gusts up to 30 mph Thursday afternoon and evening.
* HUMIDITY: As low as 10 to 13 percent today and as low as 17
percent Thursday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.
Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.
&&
$$
MTZ112-114-117-118-162200-
/O.NEW.KTFX.FW.W.0012.170816T1800Z-170817T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
352 AM MDT Wed Aug 16 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RH AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 114,
117 AND 118...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening.
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...114...117.
In Southwest Montana Fire Zone....118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
In South Central Montana, Golden Valley, Park, Sweet Grass
Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* WIND: West 8 to 13 mph with gusts up to 20 mph.
* HUMIDITY: As low as 9 to 13 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
$$
http://weather.gov/greatfalls2 follow-up statements
668
WWUS85 KTFX 162051
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
251 PM MDT Wed Aug 16 2017
MTZ113-115-170900-
/O.UPG.KTFX.FW.A.0010.170817T1800Z-170818T0300Z/
/O.NEW.KTFX.FW.W.0013.170817T1800Z-170818T0300Z/
/O.CON.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
251 PM MDT Wed Aug 16 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 113 AND 115 FOR LOW TO VERY LOW
RELATIVE HUMIDITY AND GUSTY WINDS...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Thursday. the
Fire Weather Watch is no longer in effect.
* IMPACTS: Low to very low humidities and gusty winds will create
erratic fire behavior and an increased risk of new fire starts
through early this evening and again on Thursday. While humidity
will come up some tonight, overnight recover will be poor in
several locations.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 113 and 115.
* COUNTIES AFFECTED:
In Central Montana, Fergus.
In North Central Montana, Blaine, Chouteau, Hill.
* WIND: West 10 to 15 mph with gusts up to 20 mph this afternoon.
There will be a decrease in the wind tonight, followed by a wind
shift out of the northwest Thursday morning. A northwest wind of
10 to 20 mph with gusts to 25 mph is expected in the wake of the
front.
* HUMIDITY: As low as 10 percent this afternoon, then falling to 10
to 15 percent Thursday afternoon. Humidity will improve to 40 to
70 percent tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MARTIN
MTZ117-170900-
/O.NEW.KTFX.FW.W.0013.170817T1800Z-170818T0300Z/
/O.CON.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
Central and Eastern Lewis and Clark National Forest Areas-
251 PM MDT Wed Aug 16 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONE 117 FOR LOW TO VERY LOW RELATIVE
HUMIDITY AND GUSTY WINDS...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY WINDS...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Thursday.
* IMPACTS: Low to very low humidities and gusty winds will create
erratic fire behavior and an increased risk of new fire starts
through early this evening and again on Thursday. While humidity
will come up some tonight, overnight recover will be poor in
several locations.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zone 117.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
* WIND: West 10 to 15 mph with gusts up to 20 mph this afternoon.
There will be a decrease in the wind tonight, followed by a wind
shift out of the northwest Thursday morning. A northwest wind of
10 to 20 mph with gusts to 25 mph is expected in the wake of the
front.
* HUMIDITY: As low as 10 percent this afternoon, then falling to 10
to 15 percent Thursday afternoon. Humidity will improve to 40 to
70 percent tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
$$
MARTIN
MTZ112-114-118-170300-
/O.CON.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Helena and Townsend Ranger Districts of the Helena National Forest-
251 PM MDT Wed Aug 16 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 114 AND 118 FOR LOW TO VERY LOW
RELATIVE HUMIDITY AND GUSTY WINDS...
* IMPACTS: Low to very low humidities and gusty winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...114.
In Southwest Montana Fire Zone....118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Lewis and Clark, Meagher.
In North Central Montana, Glacier, Liberty, Pondera, Teton
Toole.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* WIND: West 5 to 15 mph with gusts up to 25 mph.
* HUMIDITY: As low as 10 to 15 percent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
$$
http://weather.gov/greatfalls
MARTIN785 WWUS85 KTFX 170246 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 846 PM MDT Wed Aug 16 2017 MTZ113-115-117-171200- /O.EXP.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/ /O.CON.KTFX.FW.W.0013.170817T1800Z-170818T0300Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 846 PM MDT Wed Aug 16 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and an increased risk of new fire starts for Thursday afternoon and evening. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 113, 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Blaine, Chouteau, Hill. * WIND: West 5 to 15 mph with gusts up to 25 mph. * HUMIDITY: As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-114-118-170400- /O.EXP.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Helena and Townsend Ranger Districts of the Helena National Forest- 846 PM MDT Wed Aug 16 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Although relative humidity values remain low...diminishing winds will allow for the expiration of the Red Flag Warning this evening. Elevated fire danger is still expected through the night as relative humidity recovery remains poor. Thursday will see another day of elevated to critical fire danger...with low RH values and breezy northwest winds expected. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:32 AM MDT, 20 minutes earlier.
Area forecast discussion, Aug 16, 3:32 AM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 332 AM MDT Wed Aug 16 2017 .SYNOPSIS... A west to northwest flow aloft is developing over the region. As a result, expect several days with little to no precipitation. Afternoon temperatures will be on the warm side...with highs generally in the mid to upper 80s. && .DISCUSSION... Today through Friday...West to northwesterly flow aloft will prevail over the region for the next few days. This, along with very dry air across the region, will present fire weather issues through the remainder of the week into the weekend. (See the fire weather discussion for details.) A passing front tonight will result in northwesterly winds Thursday over north-central MT. Upper ridging combined with increasing west-southwest winds and resultant compressional warming will result in seasonably warm and very dry conditions Friday. CC Friday night through Tuesday night...Primary concerns in the long term will be a wind shift and breezy conditions for the day on Saturday. Otherwise, the remainder of the long term looks to be fairly dry (with the exception of some diurnally forced showers/storms) with near normal temperatures for August, as zonal/near-zonal flow develops and remains the prominent upper level feature over the Intermountain West and Northern Rockies. A shortwave over the Intermountain West and Canadian Province of British Columbia Friday evening will translate east through the day on Saturday. At the surface, an area of low pressure will develop and strengthen in lee of the Canadian Rockies in Alberta during the evening hours on Friday, before quickly sliding east/east northeast into the interior of Canada. The aforementioned area of low pressure will drag a cold front across North Central Montana during the morning hours on Saturday. This front will bring a shift in wind direction from westerly (prior to the frontal passage) to north-northwesterly (post frontal). In addition to a shift in wind direction, breezy conditions are expected with sustained winds of 10-15 mph and gusts approaching 25 mph. Following the cold front on Saturday, the remainder of the long term currently looks "quiet". While a few showers/storms can't be ruled out over Southwest Montana during the evening hours on Sunday, believe that any residual cloud cover should translate east/dissipate for the viewing of the upcoming solar eclipse on Monday. With that being said, mostly sunny to partly sunny skies are currently anticipated for the day on Monday, with slight chances for an afternoon shower/storm along the Idaho and Wyoming borders. - Moldan && .AVIATION... Updated 0410Z. A fairly dry west-northwest flow aloft will continue VFR conditions with mostly clear skies over the area through at least Wednesday evening. Smoke from area wildfires will keep skies hazy, but it will likely not reduce visibility. A disturbance in the flow may bring a few additional weak showers and/or thunderstorms to far southwest Montana overnight, but am not confident that any that may form would impact terminals there (mainly KEKS). Weak instability after 18Z will mix potentially gusty west winds to the surface and may cause isolated showers/storms to develop in far southwest Montana once again. However, confidence in the shower/storm potential is too low to mention in the TAFs at this time. Coulston && .FIRE WEATHER... A very active fire weather period is in store into the weekend. Evening and overnight forecast model soundings and statistical guidance for this afternoon and early evening suggests a more localized critical fire weather threat with much lower humidity values than initially expected today along a Helena to Great Falls to Havre corridor this afternoon. A passing weather front tonight will result in cooler (and near normal) temperatures for Thursday, however the presence of sufficiently dry air and gusty winds over our Lewistown-area fire districts will result in a decent potential for reaching critical fire weather conditions Thursday afternoon into the evening. Thus, a Fire Weather Watch will be issued for Fire Weather Zones 113 and 115 for Thursday in addition to the Red Flag Warnings for today for the more localized threat for most zones. Moderate downslope flow Friday into Saturday along with a dry frontal passage will result in warm, windy, and very dry conditions. Additional fire weather highlights are likely during this time period as well. In addition, overnight humidity recoveries will only be moderate in many areas with the breezy conditions from tonight into the weekend. CC && .PRELIMINARY POINT TEMPS/POPS... GTF 87 53 84 51 / 0 0 0 0 CTB 82 51 81 49 / 0 0 0 0 HLN 86 54 85 52 / 0 0 0 0 BZN 83 49 83 49 / 0 0 0 0 WEY 72 38 74 37 / 10 10 10 0 DLN 82 48 82 47 / 10 0 0 0 HVR 88 54 85 52 / 0 0 0 0 LWT 85 52 81 51 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Fire Weather Watch from Thursday afternoon through Thursday evening Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:52 AM MDT | Fire Weather Watch | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 11 hr |
| Aug 16, 2:51 PM MDT | Red Flag Warning | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more | 29 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.